All Title Author
Keywords Abstract


Foundations for Wash Sales

DOI: 10.4236/jmf.2016.64044, PP. 580-597

Keywords: Wash Sales, Tax, Birthday Problem, Littlewood-Offord, Probability, Finance

Full-Text   Cite this paper   Add to My Lib

Abstract:

Consider an ephemeral sale-and-repurchase of a security resulting in the same position before the sale and after the repurchase. A sale-and-repurchase is a wash sale if these transactions result in a loss within ±30 calendar days. Since a portfolio is essentially the same after a wash sale, any tax advantage from such a loss is not allowed. That is, after a wash sale a portfolio is unchanged so any loss captured by the wash sale is deemed to be solely for tax advantage and not investment purposes. This paper starts by exploring variations of the birthday problem to model wash sales. The birthday problem is: Determine the number of independent and identically distributed random variables required so there is a probability of at least 1/2 that two or more of these random variables share the same outcome. This paper gives necessary conditions for wash sales based on variations on the birthday problem. Suitable variations of the birthday problem are new to this paper. This allows us to answer questions such as: What is the likelihood of a wash sale in an unmanaged portfolio where purchases and sales are independent, uniform, and random? Portfolios containing options may lead to wash sales resembling these characteristics. This paper ends by exploring the Littlewood-Offord problem as it relates capital gains and losses with wash sales.

References

[1]  von Mises, R. (1939) über Aufteilungs-und Besetzungs-Wahrscheinlichkeiten. Revue de la Faculté des Sciences de l’Université d’Istanbul, 4, 145-163.
[2]  Feller, W. (1968) An Introduction to Probability Theory and Its Applications. 3rd Edition, John Wiley, Hoboken.
[3]  Cormen, T., Leiserson, C., Rivest, R. and Stein, C. (2001) Introduction to Algorithms. 2nd Edition, MIT Press, Cambridge.
[4]  Littlewood, J. and Offord, A. (1943) On the Number of Real Roots of A random Algebraic Equation (III). Matematicheskii Sbornik, 12, 277-286.
[5]  Erdos, P. (1945) On a Lemma of Littlewood and Offord. Bulletin of the AMS—American Mathematical Society, 51, 898-902.
http://dx.doi.org/10.1090/S0002-9904-1945-08454-7
[6]  Tao, T. and Vu, V. (2010) A Sharp Inverse Littlewood-Offord Theorem. Random Structures & Algorithms, 37, 525-539.
http://dx.doi.org/10.1002/rsa.20327
[7]  US Internal Revenue Service, Investment Income and Expenses (including Capital Gains and Losses) (2015) IRS Publication 550, Cat. No. 15093R for 2014 Tax Returns. See Pages 59+. https://www.irs.gov/pub/irs-pdf/p550.pdf
[8]  FINRA Regulatory Notice 11-35, Effective 8-Aug-2011. https://www.finra.org/sites/default/files/NoticeDocument/p124062.pdf
[9]  Jensen, B. and Marekwica, M. (2011) Optimal Portfolio Choice with Wash Sale Constraints. Journal of Economic Dynamics and Control, 35, 1916-1937.
http://dx.doi.org/10.1016/j.jedc.2011.06.007
[10]  Hull, J. (2015) Options, Futures, and other Derivatives. 9th Edition, Pearson, New York.
[11]  Constantinides, G.M. (1983) Capital Market Equilibrium with Personal Tax. Econometrica, 51, 611-636.
[12]  Constantinides, G.M. (1984) Optimal Stock Trading with Personal Taxes: Implications for Prices and the Abnormal January Returns. Journal of Financial Economics, 13, 65-89.
http://dx.doi.org/10.1016/0304-405X(84)90032-1
[13]  Dammon, R., Spatt, C. and Zhang, H. (2001) Optimal Consumption and Investment with Capital Gains Taxes. Review of Financial Studies, 14, 583-616.
http://dx.doi.org/10.1093/rfs/14.3.583
[14]  Pat’s World Math Blog (2012).
http://pballew.blogspot.com/2011/01/who-created-birthday-problem-and-even.html
[15]  Ball, W. and Coxeter, H. (1987) Mathematical Recreations and Essays. 13th Edition, Dover, New York, 45-46.
[16]  Naus, J. (1968) An Extension of the Birthday Problem. The American Statistician, 22, 27- 29.
http://dx.doi.org/10.2307/2681879
[17]  Abramson, M. and Moser, W. (1970) More Birthday Surprises. American Mathematical Monthly, 77, 856-858.
http://dx.doi.org/10.2307/2317022
[18]  Crilly, T. and Nandy, S. (1987) The Birthday Problem for Boys and Girls. The Mathematical Gazette, 71, 19-22.
http://dx.doi.org/10.2307/3616281
[19]  Pinkham, R. (1988) A Convenient Solution to the Birthday Problem for Girls and Boys. The Mathematical Gazette, 72, 129-130.
http://dx.doi.org/10.2307/3618930
[20]  Nishimura, K. and Sibuya, M. (1988) Occupancy with Two Types of Balls. Annals of the Institute of Statistical Mathematics, 40, 77-91.
http://dx.doi.org/10.1007/BF00053956
[21]  Galbarith, S. and Holmes, M. (2012) A Non-Uniform Birthday Problem with Applications to Discrete Logarithms. Discrete Applied Mathematics, 160, 1547-1560.
http://dx.doi.org/10.1016/j.dam.2012.02.019
[22]  Selivanov, B. (1995) On the Waiting Time in a Scheme for the Random Allocation of Colored Particles. Discrete Mathematics and Applications, 5, 73-82.
http://dx.doi.org/10.1515/dma.1995.5.1.73
[23]  Chatterjee, S., Diaconis, P. and Meckes, E. (2005) Exchangeable Pairs and Poisson Approximation. Probability Surveys, 2, 64-106.
http://dx.doi.org/10.1214/154957805100000096
[24]  Arratia, R., Goldstein, L. and Gordon, L. (1990) Poisson Approximation and the Chen- Stein Method. Statistical Science, 5, 403-424.
[25]  DasGupta, A. (2005) The Matching, Birthday and the Strong Birthday Problem: A Contemporary Review. Journal of Statistical Planning and Inference, 130, 377-389.
http://dx.doi.org/10.1016/j.jspi.2003.11.015
[26]  Bradford, P., Perevalova, I., Smid, M. and Ward, C. (2006) Indicator Random Variables in Traffic Analysis and the Birthday Problem. 31st Annual IEEE Conference on Local Computer Networks (LCN 2006), Tampa, 14-16 November 2006, 1016-1023.
http://dx.doi.org/10.1109/lcn.2006.322217
[27]  Stinson, D. (2005) Cryptography Theory and Practice. 3rd Edition, CRC Press, Boca Raton.
[28]  Song, R., Green, T., McKenna, M. and Glynn M. (2007) Using Occupancy Models to Estimate the Number of Duplicate Cases in a Data System without Unique Identifiers. Journal of Data Science, 5, 53-66.
[29]  Diaconis, P. and Mosteller, F. (1989) Methods for Studying Coincidences. Journal of the American Statistical Association, 84, 853-861.
http://dx.doi.org/10.1080/01621459.1989.10478847
[30]  DasGupta, A. (2004) Sequences, Patterns, and Coincidences.
http://citeseerx.ist.psu.edu/viewdoc/summary?doi=10.1.1.121.8367
[31]  Apoport, A. (1998) Birthday Problems: A Search for Elementary Solutions. The Mathematical Gazette, 82, 111-114.
http://dx.doi.org/10.2307/3620175
[32]  Flajolet, P., Gardy, D. and Thimonier, L. (1992) Birthday Paradox, Coupon Collectors, Caching Algorithms and Self-Organizing Search. Discrete Applied Mathematics, 39, 207- 229.
http://dx.doi.org/10.1016/0166-218X(92)90177-C
[33]  Motwani, R. and Raghavan, P. (1995) Randomized Algorithms. Cambridge University Press, Cambridge.
http://dx.doi.org/10.1017/CBO9780511814075
[34]  Mitzenmacher, M. and Upfal, E. (2005) Probability and Computing. Cambridge University Press, Cambridge.
http://dx.doi.org/10.1017/CBO9780511813603
[35]  Blom, G., Holst, L. and Sandell, D. (1994) Problems and Snapshots from the World of Probability. Springer, New York.
http://dx.doi.org/10.1007/978-1-4612-4304-5
[36]  Pinkham, R. (1985) 69.32 The Birthday Problem, Pairs and Triples. The Mathematical Gazette, 69, 279.
http://dx.doi.org/10.2307/3617572
[37]  Graham, R., Knuth, D. and Patashnik, O. (1994) Concrete Mathematics: A Foundation for Computer Science. Addison Wesley, Boston.
http://dx.doi.org/10.2307/3617572
[38]  Wendl, M. (2003) Collision Probability between Sets of Random Variables. Statistics & Probability Letters, 64, 249-254.
http://dx.doi.org/10.1016/S0167-7152(03)00168-8
[39]  Alon, N. and Spencer, J.H. (2008) The Probabilistic Method. 3rd Edition, Wiley, Hoboken.
http://dx.doi.org/10.1002/9780470277331
[40]  Nguyen, H. and Vu, V. (2012) Small Ball Probability, Inverse Theorems, and Applications.
http://arxiv.org/abs/1301.0019
[41]  Tao, T. and Vu, V. (2006) Additive Combinatorics. Cambridge University Press, Cambridge.
http://dx.doi.org/10.1017/CBO9780511755149
[42]  Montgomery-Smith, S. (1990) The Distribution of Rademacher Sums. Proceedings of the American Mathematical Society, 109, 517-522.
http://dx.doi.org/10.1090/S0002-9939-1990-1013975-0

Full-Text

comments powered by Disqus

Contact Us

service@oalib.com

QQ:3279437679

微信:OALib Journal